Sunday, May 13, 2012

Treatment # 12

This was it. The treatment that took me by surprise and knocked my socks right off. Treatment #12. It was so bad, that I can't even find words to describe how bad it was. There are none. It started off like every single other one does. I was pre-medicated with Tylenol, Benadryl and Emend. I had taken my Marinol like I always do before hand. But about 20 minutes into the infusion, things started to spin in my head, the nausea set in, and my friend who was with me said I all of a sudden got very clammy looking and just didn't look right. The shivers started and nothing could get me warmed up. I think I was under 4 warm blankets but my hands were still like ice. I couldn't stop shaking. I wanted to puke so badly, but I couldn't. It was just nausea that would not stop and nothing made it better until the nurse gave me Phenergan. Of course that comes with it's own side effects - restless leg syndrome. Oh goodness is that painful and annoying?!? Just when you think you are comfortable, your legs jump and begin to cramp up and the only thing that helps is getting up to walk around. And it's weird because mine do it in the hips. OUCH!  And then, something new happened, and it was the first time since getting this treatment that I have had this occur. My heart started beating super fast - over 100 times/minute and it felt like someone had spread IcyHot all over my chest and heart. It was HORRIFIC and scary all at the same time. It felt like someone was sitting on my chest. The pressure was so uncomfortable.
Angela, my friend who went with me, called out for the nurse who came and turned off the medicine for a little while. And while things are sketchy for me because I don't remember a lot from each treatment, I do remember the pressure easing up after a little while, but I kept having my heart skip beats and beat really fast. It was scary and uncomfortable which I am quite sure added to some panic feelings that I began having. It was just horrible. I felt so out of control and I don't like it.
And then after getting home, I vomited for several days off and on (actually still am almost every time I eat), was out of my mind dizzy, and the tears would not stop. My heart did continue to race over 100 beats/minute for about 24 hours also.  I think the best way to describe me since this treatment is "defeated." I have never felt more beaten down and trampled on in my life. I want to be done. I have SIX more treatments to go though, and this is the hard part because each and every treatment builds up in my body to where by the time I am actually done with them, they will remain in my body for 4 more months even though I won't be getting any more infusions. I did the math and technically, right now, I should have 252 days worth of medicine in my system since I have had 12 treatments all 21 days apart.  But because of how it hangs around, works and builds up, I actually have 384 days worth because each treatment stays in the body for 32 days on average. So, it's building up there by making the side effects more and more difficult to deal with and more prevalent.
So, where do I go from here? Well, lots of prayers for healing and rest before my next treatment in 18 days (yes, I am at the point where I am already counting down til the next one). I will be getting an ECHO - scan of my heart - which they do periodically anyways because this infusion can cause heart failure and other heart problems. Its probably good that they are going to go ahead and do this one a little earlier than usual though just given what happened with this last infusion. And then I think next time we will run the medicine in over 2 hours instead of 90 minutes and see if that will prevent any unwanted or unexpected side effects.
Before my next treatment though, we have lots of fun things planned that I can look forward to. Namely, my family and I have a trip to the beach planned and I will be getting ready for that. My daughter has her pre-K graduation ceremony, and we have a community yard sale that we will be participating in with some of the proceeds going to a local charity that helps orphans in Africa. It's to the point where I HAVE to focus on good things between treatments or I will become consumed with the bad and live each day dreading the next. And this brings me to this TRUTH and command:
Philippians 4:8 - Finally, brothers and sisters, whatever is true, whatever is noble, whatever is right, whatever is pure, whatever is lovely, whatever is admirable—if anything is excellent or praiseworthy—think about such things.

4 comments:

  1. Hang in there!! I know you are strong enough. By the way, you aren't defeated!! You are the defeater!!

    ReplyDelete
  2. Oh boy. Sounds terrifying, painful and overwhelming.Hoping the next isn't like this.

    ReplyDelete
  3. I am so sorry this last treatment was so difficult for you! I just started following your journey about four months ago so I don't know how long you have been in treatment and if this is your initial diagnose. Regardless, I will pray that you will no longer feel "defeated" but that our good Savior will give to you what you need to persevere and endure. Blessings from Lakeside, MT - Cyndi http://advocateofhope.wordpress.com

    ReplyDelete
  4. Cyndi, you can click on her "My Cancer Battle" at the top and get Kelly's history.

    You have an awesome attitude, Kelly. God will give you grace. I'm praying the extra half hour will make a difference. I never needed adjustments on any of my chemo, but I had several weeks of a drug called Foscarnate (sp?), and the difference between 90 minutes and 2 hours on that infusion was drastic. Hopefully, you will have the same experience.

    By the way, I was told that the experience of feeling like someone is sitting on your chest is a classic sign of heart stress. My blood count got so low (20 or 21% hematocrit) at one point in my chemo that combined with an infection and fever with resulting 120-130 heart rate for over 24 hours, I had a heart attack. The only sign I had was feeling like someone was sitting on my chest.

    God was very gracious to me, and it did no heart damage. My heart was thoroughly checked, and I was surprised to find out that my arteries are remarkably clear for a 50-year-old man. God can and will preserve you, but it's good they're doing the echo on you.

    I just reread the side effects of your treatment. I'm so sorry you have to go through all this, and I tell you again, your attitude is amazing. Thank you for being willing to document all this.

    ReplyDelete